Alert archive / South Dakota / Wind Advisories in 2007

Wind Advisory 19, NWS Aberdeen, SD

September 8, 20076 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Sep 8, 2007, 2:38 AM MDT for 6 counties in South Dakota. It took effect at Sep 8, 2007, 9:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2007, 2:38 AM MDT (08:38 UTC)
In effect from
Sep 8, 2007, 9:00 AM MDT
Expired
Sep 8, 2007, 1:57 PM MDT
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 080838
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT SAT SEP 8 2007

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE TODAY...RESULTING
IN GUSTY NORTHWESTERLY WINDS OVER PORTIONS OF WESTERN AND CENTRAL
SOUTH DAKOTA. WINDS WILL GRADUALLY DIMINISH LATE IN THE DAY.

SDZ003-015-033-035-045-048-081645-
/O.NEW.KABR.WI.Y.0019.070908T1500Z-070909T0000Z/
CORSON-DEWEY-STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...
FORT PIERRE...PIERRE...MURDO...PRESHO
338 AM CDT SAT SEP 8 2007 /238 AM MDT SAT SEP 8 2007/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

WINDS WILL SHIFT TO THE NORTHWEST BEHIND A COLD FRONT TODAY...AND
BECOME QUITE GUSTY AT TIMES THIS AFTERNOON. EXPECT WINDS TO REACH
30 MPH WITH OCCASIONALLY HIGHER GUSTS.  THESE WINDS WILL GRADUALLY
SUBSIDE DURING THE EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$
2 follow-up statements
000 
WWUS73 KABR 081644
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 AM CDT SAT SEP 8 2007

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS
AFTERNOON...RESULTING IN GUSTY NORTHWESTERLY WINDS OVER PORTIONS
OF WESTERN AND CENTRAL SOUTH DAKOTA. WINDS WILL GRADUALLY DIMINISH
LATE IN THE DAY.

SDZ003-015-033-035-045-048-090000-
/O.CON.KABR.WI.Y.0019.000000T0000Z-070909T0000Z/
CORSON-DEWEY-STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...
FORT PIERRE...PIERRE...MURDO...PRESHO
1144 AM CDT SAT SEP 8 2007 /1044 AM MDT SAT SEP 8 2007/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

WINDS WILL SHIFT TO THE NORTHWEST BEHIND A COLD FRONT THIS
AFTERNOON...AND BECOME QUITE GUSTY AT TIMES. EXPECT WINDS TO
REACH 30 MPH WITH OCCASIONALLY HIGHER GUSTS. THESE WINDS WILL
GRADUALLY SUBSIDE DURING THE EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$
TMT
000 
WWUS73 KABR 081957
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT SAT SEP 8 2007

...NORTHWEST WINDS WILL SLOWLY DIMINISH BY THIS EVENING...

.AS LOW PRESSURE CONTINUES TO MOVE EAST ACROSS SOUTHEASTERN SOUTH
DAKOTA...THE COLD FRONT WILL ALSO MOVE EAST AND NORTHWEST WINDS
WILL BEGIN TO DIMINISH LATE THIS AFTERNOON.

SDZ003-015-033-035-045-048-082100-
/O.CAN.KABR.WI.Y.0019.000000T0000Z-070909T0000Z/
CORSON-DEWEY-STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...
FORT PIERRE...PIERRE...MURDO...PRESHO
257 PM CDT SAT SEP 8 2007 /157 PM MDT SAT SEP 8 2007/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

SUSTAINED WINDS ARE NO LONGER EXPECTED TO BE AT OR ABOVE 30 MPH
ACROSS CENTRAL SOUTH DAKOTA. NORTHWEST WINDS WILL REMAIN BREEZY
FOR THE REMAINDER OF THE AFTERNOON...ON THE ORDER OF 20 TO 30
MPH...WITH OCCASIONAL HIGHER GUSTS. 

$$
TMT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 7, 7:57 PM MDT, 6 hours 41 minutes earlier.

Area forecast discussion, Sep 7, 7:57 PM MDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
857 PM CDT FRI SEP 7 2007

.UPDATE...
CURRENT FORECAST IS IN GOOD SHAPE AND NO UPDATES ARE PLANNED. SOME
CONVECTION IS NOTED ON LATEST WSR-88D IN NORTHWEST PART OF THE
STATE MOVING QUICKLY EAST. TEMPERATURES DROPPING TONIGHT AS
ANTICIPATED.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
PCPN AND TEMPERATURES ARE THE MAIN FORECAST PROBLEMS DURING THE
SHORT RANGE. FOR TONIGHT SYSTEM CURRENTLY DROPPING SOUTHEAST INTO
THE PACIFIC NORTHWEST WILL STREAK OUT IN THE PLAINS LATE. UPPER
LEVEL ENERGY INDUCES A SFC WAVE THAT IS EXPECTED TO TRAVEL
SOUTHEAST ACROSS WESTERN AND SOUTHERN SOUTH DAKOTA...WITH AN
INVERTED TROF NORTH OF THE WAVE THAT MOVES ACROSS THE REMAINDER OF
THE STATE. THERE IS NOT MUCH TIME FOR SIGNIFICANT MOISTURE RETURN
AHEAD OF THIS FEATURE...AND THUS MODEL PROGS LOOK APPROPRIATE IN
THEIR DEPICTION OF RELATIVELY WEAK MIXED LAYER LIFTED INDICES AND
CAPES. HOWEVER...DYNAMICS LOOK FAIRLY POTENT...ESPECIALLY OVER
NORTH DAKOTA WHERE A COUPLED H3 JET COULD FOSTER COPIOUS AMOUNTS
OF UVM. AS PER PREVIOUS FORECASTS...HAVE CONCENTRATED THE HIGHEST
POPS OVER THE NORTHERN CWA FOR SATURDAY AND SATURDAY EVENING.
LOOKING OUT A BIT FURTHER IN TIME...MORE ENERGY IS SLATED TO CROSS
THE REGION LATE ON SUNDAY AND SUNDAY NIGHT. HOWEVER...THE LOW
LEVELS ARE OVERWHELMED WITH COOL/COLD AIR DURING THIS TIME PERIOD
AND AS A RESULT THE MAIN FRONTAL BOUNDARY HAS BEEN SHIFTED
CONSIDERABLY FURTHER SOUTH IN THE MOST RECENT MODEL RUNS. HAVE NO
PROBLEM WITH THIS AS ALL THE MODELS ARE TRENDING THIS WAY. WHAT
THIS LIKELY MEANS IS THAT ANY OVERRUNNING PCPN SHOULD MOSTLY
REMAIN SOUTH OF THE ABR CWA LATE SUNDAY INTO SUNDAY NIGHT. HAVE
THEREFORE RATCHETED POPS DOWN THOSE TIME PERIODS.

CONCERNING TEMPERATURES...TONIGHTS LOWS ARE A BALANCING ACT
BETWEEN PRE MIDNIGHT DECOUPLING...AND THEN STRONG WAA LATE.
PROBABLY WILL SEE A FAST DROP OFF THIS EVENING...FOLLOWED BY STEADY
OR RISING TEMPS AFTER MIDNIGHT. WAA KICKS IN THE STRONGEST OVER
THE WESTERN CWA LATE AND THIS IS WHERE THE WARMEST LOWS SHOULD BE
REALIZED. EVEN SATURDAY WILL BE A BALANCING ACT BETWEEN
CLOUDS/PCPN. FOR NOW DID NOT DEVIATE TOO MUCH FROM THE INHERITED
MAXT GRID. SHOULD BE THE COOLEST ACROSS THE NORTH WHERE THE MOST
CLOUDS AND PCPN ARE ANTICIPATED. SATURDAY NIGHT SHOULD BE RATHER
CHILLY AS SURFACE HIGH SETTLES IN AND CLOUDS DISSIPATE. SUNDAY
SHOULD FEATURE BELOW NORMAL HIGHS UNDER A POOR MIXING ENVIRONMENT.
SUNDAY NIGHT SHOULD ALSO BE COOLER THAN NORMAL UNDER CONTINUED SURFACE
RIDGING.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE TRENDING FARTHER SOUTH AND WEST WITH PRECIPITATION FOR
MONDAY IN ASSOCIATION WITH A SHORTWAVE TROUGH THAT DROPS SOUTHEAST
OVER THE NORTHERN UNITED STATES. WITH SUPPORT FROM OTHER LONG
RANGE MODELS IN THIS SCENARIO...HAVE REMOVED SLIGHT CHANCE POPS
FOR THE ENTIRE CWA ON MONDAY.

WEATHER THEN LOOKS QUIET THROUGH TUESDAY NIGHT AS AREA RETURNS TO
WAA PATTERN WITH W/SW WINDS. SHOULD THEREFORE SEE HIGHS ON TUESDAY
WARMER THAN MONDAY AS THE THERMAL RIDGE BUILDS OVER THE AREA.
INCREASED HIGHS A COUPLE DEGREES FOR MONDAY AND TUESDAY. MODELS
ARE THEN IN FAIR AGREEMENT WITH A STRONG COLD FRONT DROPPING SOUTH
OUT OF CANADA AND MOVING THROUGH THE CWA TUESDAY NIGHT. THE
CHALLENGE LIES IN TEMPERATURE FORECASTS BEHIND THE FRONT AS MODELS
HAVE BEEN FLIP FLOPPING TREMENDOUSLY ON HOW MUCH COLD AIR FOLLOWS
THE FRONT. EARLIER RUNS OF THE GFS MODEL HAD 850MB TEMPS DROPPING
INTO THE SINGLE DIGITS BELOW ZERO...BUT THE LATEST 12Z RUN NOW
KEEPS TEMPS IN THE SINGLE DIGITS ABOVE ZERO. THE LOCATION OF THE
SURFACE HIGH BEHIND THE FRONT WILL ALSO BE IMPORTANT IN
DETERMINING HOW LOW OVERNIGHT LOWS WILL BE WEDNESDAY AND THURSDAY
MORNINGS. 12Z GFS HAS SHIFTED FARTHER EAST WITH THE HIGH WHICH
WOULD SUGGEST COLDEST TEMPS WOULD STAY EAST. THE 00Z EC DROPS THE
HIGH STRAIGHT SOUTH OVER THE DAKOTAS...WHICH WOULD SUPPORT THE
COLDER TEMPS CURRENTLY IN THE GRIDS. WILL BE INTERESTING TO SEE IF
THE 12Z EC ADJUSTS CLOSER TO THE 12Z GFS. FUTURE SHIFTS MAY HAVE
TO TOY WITH OVERNIGHT LOWS IN THE LATTER PERIODS...DEPENDING ON
PLACEMENT OF THE SURFACE HIGH BEHIND THE FRONT.

&&

.AVIATION...
VFR CONDITIONS ARE NOTED OVER THE FORECAST AREA. CONVECTION IS
NOTED IN NORTHWEST SOUTH DAKOTA. AS THIS AREA MOVES EAST IT WILL
BRING A CHANCE OF THUNDERSTORMS AND MVFR OR IFR CONDITIONS
ESPECIALLY TO THE NORTHERN TAF LOCATIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...KEEFE
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...KEEFE
Hazardous weather outlook, Sep 7, 3:59 AM MDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
459 AM CDT FRI SEP 7 2007

MNZ039-046-SDZ003>011-017>023-081000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
459 AM CDT FRI SEP 7 2007 /359 AM MDT FRI SEP 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TONIGHT.
NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY
AFTERNOON BEFORE ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015-016-033>037-045-048-051-081000-
DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
459 AM CDT FRI SEP 7 2007 /359 AM MDT FRI SEP 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER TONIGHT.
NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL END LATE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Wind Advisories in South Dakota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.